New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mel05
Regular Member


Date Joined Jan 2008
Total Posts : 87
   Posted 3/2/2008 4:21 PM (GMT -7)   
I am on prednisone (currently 15 mg tapering every 7 days and hoping to get off this time!!)  and pentasa 1000 mg 4 times daily.  I am standing up in a wedding at the end of April and would prefer not to be pasty white.  Since I am newly diagnosed and new to the drugs, I was just curious if I should not be tanning while on these drugs.  I have not started until I found out and wasn't sure if I should ask the doc as he would tell me tanning is bad anyway! nono    Which I know, and I don't want to be super dark, just want to have a little bit of color since the dress is teal!!! Anyways...any input would be great!  Thanks!

styxgurl
Regular Member


Date Joined Jan 2008
Total Posts : 67
   Posted 3/2/2008 4:29 PM (GMT -7)   
I have been on everything and I go tanning once a week just so I'm not white as a ghost. I haven't had any bad effects from it.

 


Zanne
Veteran Member


Date Joined Apr 2005
Total Posts : 3763
   Posted 3/2/2008 4:46 PM (GMT -7)   
I'm a vain girl, ok hitting middle age girl, but I don't want to get wrinkles. I've had very good luck with the tan wipe cloths. They build up the tan gradually, so you can avoid the streaky look. You just want to make sure you are very moisturized before you start. Also the spray tan booths, but I would do it a few times beforehand just to make sure you don't end up streaky. This option isn't cheap, but it is cheaper than cancer and I've had a nice tan for vacations and special occasions. And make sure you exfoliate.
Suzanne

CD 19 years offically, 29 unofficially. 3 resections '93, '95 '97
Symptoms constantly but all tests show only minor ulcerations. Currently having multiple episodes of gastritis with no known cause.


Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....


broomhilda
Veteran Member


Date Joined May 2007
Total Posts : 1488
   Posted 3/2/2008 5:53 PM (GMT -7)   
The only drug I'm on that makes me sun sensitive is imuran. Kinda like your pentasa only stronger.
Dx'd Jan'06, 1st Resection 7/06, Predinsone, Humira, Imuran, B12 injections, Nexium. Secondary conditions: Psorasis, Acne, Fatigue, Joint Pain, Lactose Intolerant, gallstones, fibroid cysts, peri-menopausal.


WantRelief
Regular Member


Date Joined Feb 2006
Total Posts : 261
   Posted 3/2/2008 7:09 PM (GMT -7)   
From someone who has had malignant melanoma, squamous and basal cell skin cancers I say NO!  Find a good self tanner and you will have all of the color you will need for the wedding.
31year old female
CD of Terminal Illeum and Rectum Diagnosed 12/04
Unable/Unwilling to use immunosuppressents due to Melanoma history in 2000.
Illeocolonic Resection 1/08  (18 inches of terminal illeum, illeocecal valve, right colon and appendix)
Current Meds: Pentasa, Fosomax, Iron, Vitamin b12 injections, Vicodin, Flagyl


smile1967
Regular Member


Date Joined Jan 2008
Total Posts : 174
   Posted 3/2/2008 9:46 PM (GMT -7)   
I agree with wantrelief, I have also had basal cell skin cancer mole on my upper lip area, (probably from too much sun exposure all these years) so I would go for the self-tanners also. I use a Lancome product and it works well. Like Zanne said, moisturize well and exfoliate. Have fun at the wedding!
40 yr old wife and mom to two boys 8 & 10
symptoms since the age of 19
officially diagnosed with crohn's Feb/2006
meds: pentasa 500mg 2 x 3day
Surgery-Feb11/08 (resection)
 


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 3/2/2008 10:05 PM (GMT -7)   
You should check with your pharmacy because I know there are some meds that interact with the sun, they can turn your skin orange from too much exposure.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


sr5599
Veteran Member


Date Joined Aug 2007
Total Posts : 1202
   Posted 3/2/2008 11:04 PM (GMT -7)   
Cipro will also make you sensitive. Pentasa and Prednisone should not make you sun sensitive. I tan when I can. ANything to help with my mood.

ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 3/2/2008 11:51 PM (GMT -7)   
That said, Mel, you're newly diagnosed and you don't know what meds you're going to be put on in the future. Some, like Imuran, can increase your risk of developing skin cancer. Some, like Rem, increase your chance of developing lymphoma. As a Crohn's patient, you may be at increased risk of developing bowel cancer. Tanning increases your risk of developing skin cancer - as someone with potentially higher risk of developing cancer anyway, it may be in your best interests to avoid the salon and stick to lotions.

Just my 2c,

I.
Co-Moderator Crohn's Forum.


Zazucat
Regular Member


Date Joined Dec 2006
Total Posts : 177
   Posted 3/3/2008 12:43 AM (GMT -7)   
Certainly no doctor is going to tell you it's ok to tan. Ultimately it's your decision, and you know that. I've never been on pred, but I've been on almost everything else, and I've never had a problem with tanning beds; however, I have a darker skin type that tans easily and rarely burns. If you're going to tan, make sure you have a good quality lotion from the salon. One with a bronzer will change your skin tone faster, and I've never had a problem with streakiness from that. Definitely start with very short sessions and if you do burn, wait until it's fully healed to go again, or better yet, don't go again and try a different method. And if you decide not to tan... one thing I've noticed in a few weddings that I've gone to is that the super-tan bridesmaid (or even somewhat tan) look is not common and even the very pale bridesmades don't really stick out. Just sayin'.  

belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 3/3/2008 7:36 AM (GMT -7)   
I think if you are prednisone you might want to limit your sun exposure. It is a photosensitive drug. You will burn more quickly and more severely. I had a bad sun reaction once a long time ago while I was on prednisone. I was in a car and didn't realize that my shoulder and arm were exposed. The resulting burn wasn't like anything I've ever had. The red stripe was there for the rest of the summer. It never changed into a tan. It just remained, this angry red stripe. Let me tell you, I was a sight to behold in my swim suit -- alabaster white except this streak of scalding red on my shoulder and down one arm.

Also, if you have sensitive skin I would be very careful with self-tanners. I used a product last spring before and during a trip to the west coast for the same reasons (vanity) and developed a very nasty rash with pustules everywhere it was applied. The eruptions continued for a week after I stopped and took three to six weeks to fully resolve. Since then, I've decided white looks real good on me.

If you are going to go to the tanning beds, and it sounds like you will, you might want to consider half the exposure and double the trips.
Belleenstein:

30+ years living with Crohn's.


nikki0294
Regular Member


Date Joined Sep 2007
Total Posts : 219
   Posted 3/3/2008 8:53 AM (GMT -7)   
Be careful...when my daugher was on huge doses of prednisone it made her sensitive to the sun and she burned very badly.

Chris

FitzyK23
Veteran Member


Date Joined May 2005
Total Posts : 4219
   Posted 3/3/2008 3:30 PM (GMT -7)   
Not sure about being on Pred but I think as long as you are not a regular tanner, going to a tanning booth for a special occassion wouldn't raise your cancer risk THAT much. I had a friend whose brother had a dermatological disease and his doc said to go tanning once a week to keep it at bay. That could have been one of those benefits over risk situations but I just wanted to post it as an example of a doctor actually recommending tanning.

Also, assess your own situation. I live in the North and hardly get any sun... maybe two months out of the year can I tan. I am already at such a lower risk than someone in Florida say (that is exposed to the sun year round) that giving in to a few days in a tanning booth every few years is peanuts.
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!
 
 


mel05
Regular Member


Date Joined Jan 2008
Total Posts : 87
   Posted 3/3/2008 5:34 PM (GMT -7)   
thanks for the advice.  I'm still not sure what I am going to do...just thought I would get some advice and see what everyone had to say! :-)  I may just do the lotions...still contemplating!

Diagnosed with crohn's in January 2008! 
Currently tapering on Prednisone and on Pentasa 1000 mg 4 times a day
On Topamax twice daily for migraines
On nexium while on the prednisone (have been previously diagnosed with ulcers)
 
I am 27 years old and have been married for 2 years.  I cannot wait to try to have children so I want to get this under control!!

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 12:55 AM (GMT -7)
There are a total of 2,735,199 posts in 301,283 threads.
View Active Threads


Who's Online
This forum has 151386 registered members. Please welcome our newest member, Kier.
197 Guest(s), 4 Registered Member(s) are currently online.  Details
THE HAPPY TURTLE, 142, pressurehead, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer